Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 19, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 7, 2018, 9:50 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 7, 2018, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2018, 9:50 AM CDT (14:50 UTC)
- In effect from
- Sep 7, 2018, 10:00 AM CDT
- Expired
- Sep 7, 2018, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WHUS43 KDLH 071450 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 950 AM CDT Fri Sep 7 2018 ...INCREASING NORTHEAST WINDS AND BUILDING WAVES THIS AFTERNOON AND EVENING... .Northeast winds will increase this afternoon and evening, leading to building waves and an increased risk of rip currents over western Lake Superior. Sustained winds will strengthen to around 10 to 15 mph in the afternoon and evening, with waves building to 2 to 4 feet along the beaches of Duluth and Superior. MNZ037-WIZ001-080200- /O.NEW.KDLH.BH.S.0019.180907T1500Z-180908T0200Z/ Carlton/South St. Louis-Douglas- 950 AM CDT Fri Sep 7 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect until 9 PM CDT this evening. * LOCATIONS...Beaches of Duluth and Superior. * TIMING...This afternoon and evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JTS
1 follow-up statement
328 WHUS43 KDLH 080205 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 905 PM CDT Fri Sep 7 2018 MNZ037-WIZ001-080315- /O.EXP.KDLH.BH.S.0019.000000T0000Z-180908T0200Z/ Carlton/South St. Louis-Douglas- 905 PM CDT Fri Sep 7 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The beach hazards statement is no longer in effect as the recreational swimming day has ended. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 6:32 AM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 7, 6:32 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Duluth MN 632 AM CDT Fri Sep 7 2018 .SHORT TERM...(Today through Saturday) Issued at 246 AM CDT Fri Sep 7 2018 Seasonable conditions continue with skies partly to mostly sunny today and tomorrow. Highs in the mid 60s to near 70, lows tonight in the 40s to near 50. On the synoptic scale a a broad mid/upper level longwave ridge over the Rockies this morning will gradually build eastward towards the Great Lakes region, with a resulting area of high pressure building over northwest Ontario today and tonight. Locally an area of weak showers and mid/upper clouds is stuck over northeast ND into northern Minnesota this morning, the result of what is essentially an elevated warm frontal zone. However, as the surface high builds over northwest Ontario and further east, south/southeasterly low/mid level flow will develop over the Upper Midwest to lift this area of clouds north of the international border on Saturday. While weak large-scale forcing and dry low levels will limit precipitation along this frontal zone, skies will be mostly cloudy for much of northern Minnesota through today as a result. Low level winds turn more easterly on Saturday, which will result in relatively cooler air over Lake Superior (water temps in the low 60s) to bring cooler temps in the 60s to the MN Arrowhead, otherwise decreasing clouds and highs approaching 70 across much of the Northland on Saturday. Increasing east winds over Lake Superior will likely lead to a high risk of rip currents on Saturday for the Twin Ports. .LONG TERM...(Saturday night through Thursday) Issued at 246 AM CDT Fri Sep 7 2018 A shortwave ridge is forecast over the Northland Saturday night, passing east on Sunday. A trough will move into the area on Sunday but the the low level trough will remain over the Northern Plains so little precipitation is expected on Sunday. A stronger shortwave and trough will arrive Sunday night which will weaken through the day Monday. There will be a chance for showers/storms over portions of the Northland Sunday night into Monday night. An upper trough will dig along the West Coast Monday night through Wednesday causing the upper flow to back to southwest over the region. An area of low pressure and a frontal boundary will be over the Northern Plains. There remains uncertainty how far the surface front will get on Tuesday and Wednesday and the models have differed from run to run, although the ECMWF has been the most consistent. Warmer temperatures and increasing moisture will occur through next week due to persistent southerly flow. The front should remain far enough west on Tuesday so that most of the Northland will be dry. The front will make some southeastward progress Tuesday night and we have a chance for showers/storms for most of the area. Some strong storms will be possible during the evening with the ECMWF forecasting MLCAPE as high as 1000J/KG and the GFS up to 2000J/KG. The front will return north Wednesday into Thursday, with the ECMWF quicker than the GFS and Canadian. The front and low will be over the Dakotas into parts of northern Minnesota through late week. There will be a chance for additional showers/storms Wednesday through Friday, mainly over portions of northern Minnesota. Some of the storms could be strong. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 632 AM CDT Fri Sep 7 2018 Weak surface high pressure was over the Northland this morning and conditions were VFR. There will be scattered to broken ceilings through the period from 5000-9000 feet. Scattered showers will also be possible as there is some weak FGEN and isentropic lift occurring. The showers will be most likely over portions of northern Minnesota. && .PRELIMINARY POINT TEMPS/POPS... DLH 69 50 65 49 / 0 0 0 0 INL 69 47 70 51 / 0 10 10 0 BRD 72 50 70 52 / 10 0 0 0 HYR 72 46 69 47 / 0 0 0 0 ASX 69 48 66 48 / 0 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...Melde AVIATION...Melde
Hazardous weather outlook, Sep 7, 9:49 AM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Duluth MN 949 AM CDT Fri Sep 7 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 949 AM CDT Fri Sep 7 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Persistent easterly winds will lead to a high risk of rip currents this afternoon through the evening hours in the Twin Ports region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Persistent easterly winds will lead to a high risk of rip currents on Saturday along the beaches in the Twin Ports region. There are chances for thunderstorms Sunday night into Monday night across northeast Minnesota and again mid through late week. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. LSZ121-140>148-081030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 949 AM CDT Fri Sep 7 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Easterly winds will increase late this afternoon and continue tonight. The wind and waves may build enough to create hazardous conditions for small craft. A Small Craft Advisory may be needed late this afternoon and overnight, especially for the Twin Ports region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Easterly winds on Saturday and Saturday night might be strong enough to produce hazardous conditions, especially for small craft, across much of western Lake Superior. A Small Craft Advisory may be needed. There are chances of thunderstorms across portions of western Lake Superior Monday and again Tuesday night. More thunderstorms will be possible Wednesday night into Thursday. Stewart More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:31 PM CDT | Small Craft Advisory | DLH | 11 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.